Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Worth switching from IUD to Pill?

14 November, 2015

Question:

I'm writing to you because I am in need of some advice. I have a 5 month old baby and some weeks after giving birth (and going to the mikvah) I put in a copper IUD to use as protection. After the insertion of the IUD it took me almost a month or more to become tahor again due to spotting. In the end I was able to go to the mikvah only by doing the minimal amount of 3 bedikot.

Now I have stopped breastfeeding my baby and have recently had my first period after giving birth. The period itself lasted about 6 days but I continued to spot blood (not big amounts) for about 1 week after the heavy bleeding stopped. Now I have started counting the 7 clean days and I will see if I am able to go to the mikvah.

My fear is that because of the prolonged spotting maybe by the time that I am able to go to the mikvah the next period will come. Since I am not breastfeeding anymore I have been thinking about removing the IUD, and starting on the pill again. I was on the pill before getting married and I didn't experience any problems with it. However ever since putting in the IUD I have had problems becoming tahor. Do you think it would be a good idea to remove the IUD and start on the pill again?

Thank you very much for your advice and I wish you all the best.


Answer:

Mazal tov on the recent birth of your baby!

It is possible that your body may still adjust to the IUD and you may experience less irregular or post-period spotting. You could try giving the IUD another month or two to see whether the situation improves. It is normal to experience irregular bleeding after weaning as your body adjusts to the new hormonal milieu, so this extended staining may have more to due with weaning than the IUD.

If you don't want to give the IUD some more time, you can speak to your doctor about having the IUD removed and starting birth control pills. It is important to note that it is common to experience irregular staining during the first 1-3 months on the pill as your body adjusts to the hormones, so you should be prepared for that possibility. This is true even if you didn't experience this side effect the last time you used the pill.

Please feel free to get back to us with any further questions.

B"Hatzlacha!


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.